Heavy Snow, Bell
- When
- March 9, 12:05 PM EST to 3:45 PM EST
- Where
- Bell forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Six inches of snow fell at Fonde.
1 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 9, 8:20 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 820 AM EST TUE MAR 9 2004 .DISCUSSION... SENDING OUT AN UPDATE TO THE ZONES TO REMOVE ADVISORY FOR PORTIONS OF EASTERN KENTUCKY. AS HAS BEEN THE CASE MUCH THIS WINTER...MODELS HAVE NOT BEEN MUCH HELP IN OUR AREA FOR FORECASTING SNOW EVENTS. RECENT RUNS OF BOTH THE ETA AND GFS WERE NOT REPRESENTATIVE OF WHAT HAS BEEN GOING ON AT ALL. AS OF NOW...OF THE TWO...THE ETA APPEARS TO BE HANDLING THE SITUATION THE BEST. STILL EXPECT RAIN AND SNOW SHOWERS ACROSS SOUTHERN AND SOUTHEASTERN KY...CHANGING TO RAIN SHOWERS BY THIS AFTERNOON IN THE VALLEYS. RADAR DOES SHOW INCREASING COVERAGE AND INTENSITY OF PRECIPITATION ACROSS SOUTH CENTRAL KY. CURRENT VALLEY TEMPERATURES ARE RUNNING IN THE MID 30S. WITH ANY PRECIP IN THE NEXT COUPLE OF HOURS...WET BULBING SHOULD DROP TEMPERATURES TO THE FREEZING MARK TEMPORARILY...BUT THEN SHOULD REBOUND WITH THE DAYTIME HEATING. SO AFTER DIGESTING RADAR RETURNS...OBS...MODEL TRENDS...ETC...FEEL ELEVATION BASED ADVISORY MAY BE THE BEST WAY TO GO. WILL SHRINK ADVISORY AREA DOWN...AND LIMIT REMAINING COUNTIES TO ELEVATION BASED ACCUMULATIONS ABOVE 1500 FEET. UPDATED ZONES/GRIDS OUT AS SOON AS POSSIBLE. && .PREV DISCUSSION... 615 AM EST TUE MAR 9 2004 UPPER LOW CURRENTLY PUSHING THROUGH SOUTHERN IL. SNOW SHOWERS ARE IN A NARROW BAND FROM NEAR LEX TO NEAR PIKEVILLE. SO FAR ONLY A LIGHT DUSTING IN SPOTS...WITH NOTHING ELSEWHERE. SFC LOW WAS BETWEEN BWG AND BNA AT 10Z. SOME RECENT ENHANCEMENT IN RETURNS HAVE BEEN NOTED OVER SOUTHERN IL. TOUGH CALL THIS MORNING AS TO WHAT WILL HAPPEN WITH THIS SYSTEM. GFS HAS CONTINUALLY OVERDONE THE PRECIP OR AT LEAST BROAD BRUSHED IT...BUT HAS BEEN CONSISTENT WITH THE LOW TRACK. MODELS FORECAST FRONTOGENETIC FORCING AT BOTH 8H AND 7H TO INCREASE AROUND 12Z THROUGH 15Z...MAINLY OVER THE SOUTHEASTERN ZONES. SO EXPECT PRECIP TO PICK UP AND BECOME MORE WIDESPREAD THIS MORNING. IT APPEARS THAT THE BEST CHANCE FOR ACCUMULATIONS WILL BE ON THE RIDGES...WITH SOME VALLEYS SEEING NEXT TO NOTHING. TEMPS ARE ALSO MARGINAL...SO PRECIP WILL CHANGE OVER TO RAIN IN VALLEYS BY MIDDAY AND EARLY IN THE AFTERNOON OVER HARLAN AND LETCHER COUNTIES. LEANED MORE TOWARD THE META SOLUTION. AFTER SEEING THE 6Z META RUN AND LOOKING AT CURRENT RADAR AND SAT IMAGERY...TRIMMED BACK THE ADVISORY TO 13 SOUTHEASTERN COUNTIES...MAINLY WHERE THE FRONTOGENETIC FORCING IS MAXIMIZED AND COINCIDES WITH HIGHER TERRAIN (WHERE TEMPS ARE AT OR NEAR FREEZING). AROUND 1 SEEMS POSSIBLE IN MOST AREAS...INCLUDING THE VALLEY LOCATIONS IN THE ADVISORY AREAS. HOWEVER...RIDGES...ESPECIALLY ABOVE 2500 FEET IN HARLAN AND LETCHER COUNTIES MAY SEE AS MUCH AS 3 TO 4 AS TEMPS WILL BE SUBFREEZING MOST OF THE DAY THERE AND LIFT IS FORECAST TO BE BEST THERE AS WELL. PROGRESSIVE PATTERN CONTINUES FOR THE REST OF THE NEAR TERM WITH UPPER AND SFC RIDGING CROSSING THE REGION FOR WED/WED NIGHT...BEFORE ANOTHER COLD FRONT CROSSES THE REGION ON THU. CONTINUED SLIGHT CHANCE POPS ALONG THIS COLD FRONT. TRIMMED BACK HIGHS A COUPLE OF DEGREES ON FRI AS AIRMASS WILL BE COLD...WITH 8H THERMAL TROUGH WITH TEMPS AROUND -10C ON GFS OR ABOUT -7C ON THE ETA DURING THE AFTERNOON. LATER SHIFTS MAY WANT TO TRIM BACK FRI TEMPS SOME MORE. BRIEF RIDGING SFC AND ALOFT SHOULD LEAD TO SKIES CLEARING OUT SOME BY FRI PM...WITH SOUTHERLY RETURN FLOW ON SAT AS HIGH PASSES TO THE MID ATLANTIC COAST LEADING TO TEMPS BRIEFLY CLIMBING BACK TO NEAR NORMAL. OVERALL...THE EXTENDED LOOKED IN GOOD SHAPE. SUN NIGHT SEEMS TO BE TRENDING COOLER BASED ON YESTERDAYS ECMWF AND RECENT GFS RUNS. SO ADDED THE POSSIBILITY OF SNOW SHOWERS ON SUN NIGHT AND LOWERED LOW TEMPS SLIGHTLY. && 1035 PM EST MON MAR 8 2004 02Z SFC ANALYSIS SHOWS A DEEPENING LOW PRESSURE AREA DIVING INTO THE TENNESSEE VALLEY. THIS IS BEING DRIVEN BY A STRONG AND SHARPENING SHORTWAVE ZIPPING TOWARD THE STATE. MOSAIC RADARS SHOWS PLENTY OF LIGHT RETURNS OUT AHEAD OF THIS LOW. LITTLE MORE THAN DRIZZLE HAS SHOWN UP IN THE OBS FROM THIS SO FAR. DRY AIR IN PLACE AND TEMPS IN MID AND UPPER 30S WILL MEAN ANY PCPN WILL WET BULB TO SNOW. A QUICK LOOK AT THE 00Z MESOETA SHOWS THE CURRENT FORECAST ON TRACK. THE NEW RUN HAS BACKED OFF ON THE NORTHEAST EXTENT OF THE PCPN AREA A BIT AND INDICATES MORE OF A POTENTIAL FOR A MIX WITH RAIN IN THE FAR SOUTH AND SOUTHEAST. THE CURRENT ELEVATION BASED AMOUNTS FOR THE FAR SOUTHEAST MOUNTAIN COUNTIES STILL LOOK GOOD AS WELL. WILL UPDATE THE TEXT PRODUCTS MAINLY TO FINE TUNE THE POST MIDNIGHT WORDING. UPDATE TO GRIDS AND WEB GRAPHICS WILL FOLLOW. FINALLY WILL FRESHEN UP THE WSW AND HWO. CHANGES WILL BE MINOR...THOUGH. UPDATES OUT SHORTLY. && 640 PM EST MON MAR 8 2004 A CHALLENGING FORECAST TO BE SURE. EXITING SYSTEM PROVIDING MUCH OF EASTERN KENTUCKY WITH FLURRIES...WITH A STRONG SHORTWAVE ON ITS HEALS SCREAMING THROUGH THE OHIO VALLEY. THIS SYSTEM HAS SOME VERY GOOD LIFT WITH IT...AND THIS WILL AFFECT OUR AREA AFTER MIDNIGHT. THE ETA AND GFS CONTINUE TO HAVE THEIR DIFFERENCES...BOTH CONTINUING TO SHIFT QPF AMOUNTS TO THE SOUTH AND WEST SLIGHTLY. USING A COMPROMISE BETWEEN THE TWO SHOWS AN OVERLAP THAT LEAVES A SWATH OF WET SNOW FROM NORTH CENTRAL KENTUCKY THROUGH TO THE TRI-CITIES AREA OF NORTHEASTERN TN. MODELS PUTTING OUT CLOSE TO FOUR INCHES OF SNOWFALL. BUT WITH A WARM GROUND...AND A RATIO THAT SHOULD BE A LITTLE UNDER THE MODEL DEFAULT OF 10 TO 1...DONT EXPECT QUITE THAT MUCH. SYSTEM SPEED MAY ALSO LIMIT SOME OF THE SNOWFALL AMOUNTS...AS WELL AS THE FACT THAT TEMPERATURES WILL RISE ABOVE FREEZING BY AROUND MID MORNING...CHANGING PRECIP OVER TO A MIX OF SNOW AND RAIN...THEREBY HELPING TO MELT ANY SNOW THAT MAY HAVE FALLEN THROUGH THE PERIOD. LOOKING AT FORECAST SOUNDINGS...TEMPS APPEAR TO STAY AT OR BELOW FREEZING FROM ABOUT 2000 FEET AND UP. CONSEQUENTLY...ADDED IN ELEVATION BASED TOTAL SNOWFALL AMOUNTS WITH THOSE LOCATIONS ABOVE 2000 FEET POSSIBLY SEEING CLOSE TO FOUR INCHES...WHICH IS RIGHT AT ADVISORY VS WARNING DECISION THRESHOLD. DIFFICULT CALL...BUT FINAL DECISION WAS TO STAY WITH ADVISORY LEVEL TOTALS...WITH TWO TO FOUR INCHES FOR THOSE AREAS. ADVISORY OUT FOR MUCH OF THE AREA...ESPECIALLY SINCE MUCH OF THE PRECIP WILL PROBABLY FALL DURING THAT CRITICAL MORNING COMMUTE TIME PERIOD. COUNTIES TO THE EXTREME NORTH AND NORTHEAST MAY SEE LITTLE OR NO SNOW AS THE SNOW GRADIENT WILL BE VERY SHARP. THEREAFTER...SYSTEM STILL ON TRACK FOR THURSDAY. MODELS TRENDING WITH MORE MOISTURE FOR THIS SYSTEM...SO BUMPED POPS UP TO CHANCE. ANOTHER SYSTEM ON TAP FOR THE LATTER PART OF THE WEEKEND. STILL NOT GREAT CONFIDENCE IN TIMING...BUT COULD BE IN FOR QUITE A BIT OF PRECIPITATION SUNDAY INTO MONDAY IF THE SYSTEM COMES TOGETHER AS ADVERTISED. STAYED CLOSE TO GUIDANCE ON TEMPS EXCEPT FOR WEDNESDAY MORNING AND THURSDAY. ANY SNOWFALL LEFT OVER FORM TOMORROWS SYSTEM SHOULD HELP KEEP TEMPS DOWN JUST A BIT. ALSO...WITH SYSTEM ON THURSDAY BRINGING IN PLENTY OF CLOUD COVER EARLY...THE COLD FRONT POISED ALONG THE OHIO RIVER BY 12Z...AND GOOD CAA SHOWING UP DURING THE DAY EXPECTED TEMPS WOULD BE A BIT COLDER ON THURSDAY THAN ADVERTISED 50S. SURROUNDING WFOS AGREED. BY THE WAY...THANKS TO SURROUNDING WFOS FOR THE GREAT COLLABORATION TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW ABOVE 1500 FEET UNTIL 6 PM TUESDAY EVENING FOR... BELL...HARLAN...LETCHER...PIKE...LESLIE...PERRY AND KNOTT COUNTIES. && RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 914 AM EST TUE MAR 9 2004 KYZ080-084>086-110-112>117-120-101200- BREATHITT KY-CLAY KY-FLOYD KY-KNOTT KY-KNOX KY-LAUREL KY-LESLIE KY- MCCREARY KY-OWSLEY KY-PERRY KY-PIKE KY-WHITLEY KY- INCLUDING THE CITIES OF...BARBOURVILLE...BOONEVILLE...HAZARD... HINDMAN...HYDEN...JACKSON...LONDON...MANCHESTER...PIKEVILLE... PRESTONSBURG...WHITLEY CITY AND WILLIAMSBURG 914 AM EST TUE MAR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF LIGHT SNOW ARE EXPECTED THIS MORNING...BUT WILL GRADUALLY MIX WITH OR CHANGE TO RAIN BEFORE TAPERING OFF THIS AFTERNOON. SNOW ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE THIS MORNING...MAINLY ON RIDGETOPS AND GRASSY SURFACES. THERE IS ALSO A SLIGHT CHANCE OF SNOW SHOWERS THIS EVENING...BUT NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMUALTION IS EXPECTED. THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AMOUNTS TODAY. KYZ044-050>052-058>060-068-069-079-083-104-106>109-111-119-101200- BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JACKSON KY-JOHNSON KY-LEE KY- MAGOFFIN KY-MARTIN KY-MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY- PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WOLFE KY- INCLUDING THE CITIES OF...BEATTYVILLE...CAMPTON...FLEMINGSBURG... FRENCHBURG...INEZ...IRVINE...MCKEE...MONTICELLO...MOREHEAD... MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...PAINTSVILLE... SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON AND WEST LIBERTY 914 AM EST TUE MAR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF LIGHT SNOW ARE EXPECTED THIS MORNING...BUT WILL GRADUALLY MIX WITH OR CHANGE TO RAIN...ESPECIALLY IN THE VALLEYS...BEFORE TAPERING OFF LATE THIS AFTERNOON. SNOW ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE IN THE VALLEYS...MAINLY ON GRASSY SURFACES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMULATION IS EXPECTED. THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AMOUNTS TODAY. KYZ087-088-118-101200- BELL KY-HARLAN KY-LETCHER KY- INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO... PINEVILLE AND WHITESBURG 914 AM EST TUE MAR 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. PERIODS OF LIGHT SNOW ARE EXPECTED EARLY THIS MORNING...BUT WILL GRADUALLY MIX WITH OR CHANGE TO RAIN...ESPECIALLY IN THE VALLEYS...BEFORE TAPERING OFF LATE THIS AFTERNOON. SNOW ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE IN THE VAVLLEYS...MAINLY ON GRASSY SURFACES. RIDGES...ESPECIALLY THOSE ABOVE 1500 FEET AND SOUTH OF HIGHWAY 80 AND THE HAL RODGERS PARKWAY COULD SEE BETWEEN ONE AND THREE INCHES OF SNOW. THE HIGHEST ACCUMULATIONS WILL BE CONFINED TO THE HIGHEST RIDGETOPS ABOVE 2500 FEET NEAR THE VIRGINIA BORDER. THERE IS ALSO A SLIGHT CHANCE OF SNOW SHOWERS THIS EVENING...BUT LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS EARLY ON THURSDAY MORNING AND AGAIN ON THURSDAY NIGHT. HOWEVER...NO ACCUMUALTION IS EXPECTED. THERE IS ALSO A CHANCE OF SNOW SHOWERS AGAIN ON SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOW AMOUNTS TODAY. AR
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Six inches of snow fell at Fonde.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387291.